Thunderstorm Wind, Greenbrier
- When
- September 28, 1:48 PM EST
- Where
- Greenbrier County, White Sulphur Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.783, -80.300
Thunderstorm winds downed 30 to 40 trees on the grounds of the Greenbrier Hotel. One of the trees was a 280-300 year old white oak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds downed 30 to 40 trees on the grounds of the Greenbrier Hotel. One of the trees was a 280-300 year old white oak. A tree was downed on a car in White Sulphur Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 12:58 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT THU SEP 28 2006 .AVIATION... ...WEATHER WATCH 802 IN EFFECT UNTIL 800 PM... STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. && .PREV DISCUSSION... (ISSUED 1033 AM EDT THU SEP 28 2006) SHORT TERM /REST OF TODAY/... CONCERN THIS AFTN AND EVENING IS SEVERE THUNDERSTORM THREAT. JUST ABOUT THE ENTIRE CWA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER... EASTERN AREAS HAVING A GREATER THREAT PER MORE SUN AND INSTABILITY FORECAST THERE. WIND FIELDS ARE STRONG AND MAY SUPPORT SUPERCELL FORMATION. BOTTOM LINE... KEEP AN EYE TO THE SKY AND LISTEN FOR FORECAST UPDATES...WATCHES AND WARNINGS THIS AFTERNOON. SPC DISCUSSION... SYNOPSIS... AMPLIFIED BUT PROGRESSIVE PATTERN WILL ATTAIN MAXIMUM AMPLITUDE THIS PERIOD AS POTENT SHORTWAVE IMPULSE NOW OVER MO CONTINUES SE INTO NRN AL EARLY TONIGHT. THE FEATURE SHOULD THEN ACCELERATE E/NE TO THE MID ATLANTIC CST BY 12Z FRIDAY AND ASSUME A NEGATIVE TILT AS UPSTREAM SPEED MAX IN ALBERTA CONTINUES SE TO IA. AT LWR LEVELS...SRN HALF OF STRONG SFC COLD FRONT NOW EXTENDING FROM THE ERN GRT LKS TO LWR MS VLY SHOULD SWEEP SE ACROSS THE TN VLY/SRN APLCNS TODAY...WHILE NRN PART ADVANCES MORE SLOWLY ACROSS THE CNTRL/NRN APLCNS TO THE ERN SLOPES OF THE MD/VA MOUNTAINS. A WAVE LIKELY TO FORM ON THE FRONT IN THE NC/VA PIEDMONT SHOULD MOVE N/NE ALONG THE BOUNDARY AND REACH THE UPR HUDSON VLY BY 12Z FRIDAY. SRN/CNTRL APLCNS TO MID ATL CST... A SETUP SIMILAR TO TODAYS FEATURING AMPLIFIED AND INCREASINGLY NEGATIVE-TILT TROUGH AT THIS TIME OF THE YEAR OVER THE CAROLINAS AND MID ATLANTIC STATES COULD YIELD A SIGNIFICANT SEVERE EVENT. BUT MOISTURE AVAILABILITY WILL REMAIN LIMITED BY SEPTEMBER STANDARDS AS OLD BAROCLINIC BAND AND ASSOCIATED FRONTAL WAVES REMAIN OVER THE WRN ATLANTIC. NEVERTHELESS...APPROACH OF UPR SYSTEM AND ASSOCIATED FLOW FIELD WILL ENHANCE DEEP SHEAR ACROSS SLIGHT RISK REGION...WITH DEEP WSW TO SWLY SHEAR INCREASING TO AOA 40 KTS FROM UPSTATE GA/SC TO THE DELMARVA REGION BY LATE IN THE DAY. SLIGHTLY STRONGER SHEAR WILL EXIST NWD INTO ERN PA/NJ...WHERE PRESENCE OF OFFSHORE WAVE LIKELY WILL KEEP LOW LEVEL WINDS SOMEWHAT BACKED. WHILE LESS THAN IDEAL MOISTURE WILL LIMIT BUOYANCY...WITH SURFACE HEATING SUFFICIENT INSTABILITY SHOULD EXIST TO PROMOTE TSTM DEVELOPMENT ALONG FRONT FROM CNTRL/ERN PA SW INTO N GA AND ERN AL BY MID AFTN. HEATING AND CONVERGENCE WITHIN WEAKLY CAPPED ENVIRONMENT MAY ALSO SUPPORT A COUPLE STORMS AHEAD OF FRONT IN THE CAROLINAS/SRN VA INVOF LOW LEVEL TROUGHS/CONFLUENCE BANDS ASSOCIATED WITH OFFSHORE WAVES. GIVEN STRENGTH OF SHEAR /LIKELIHOOD FOR SUSTAINED UPDRAFTS AND POSSIBLE SUPERCELLS/...AND EXPECTED BOUNDARY LAYER TEMP-DEWPOINT SPREADS...SOME OF THE ACTIVITY COULD YIELD DAMAGING WIND AND MARGINALLY SVR HAIL. WIND PROFILES SHOULD BECOME MORE LARGELY UNIDIRECTIONAL WITH TIME...ESPECIALLY IN AREA SUBJECT TO GREATEST SURFACE-BASED INSTABILITY FROM ERN SC NWD INTO CNTRL VA /CAPE TO 1500 J PER KG/. BUT SLIGHTLY BACKED FLOW COULD YIELD AN ISOLATED TORNADO...ESPECIALLY AS FRONTAL WAVE BEGINS TO DEEPEN AND 850 MB FLOW STRENGTHENS THIS EVENING FROM NRN NC AND THE TIDEWATER VA AREA NWD INTO DE AND POSSIBLY SRN NJ. THE SVR POTENTIAL SHOULD DIMINISH EARLY FRIDAY AS PREFRONTAL STORM OUTFLOW PUSH EFFECTIVE BOUNDARY OFFSHORE. PREV DISCUSSION... (ISSUED 650 AM EDT THU SEP 28 2006) AVIATION... PREFRONTAL SHOWERS SLOW TO MOVE TO THE EAST THIS MORNING...AS MAIN SHORT WAVE STILL BACK IN THE MID WEST. EVENTUALLY THIS RAIN SHIELD WILL MOVE TO THE EAST...BUT THEN IT WILL NEED TO OVER COME DRY AIR. WILL KEEP PRECIP LIGHT UNTIL THE AFTERNOON WHEN LOW LEVEL JET AND LEE TROUGH SET THE STAGE FOR SEVERE WEATHER...STRAIGHT LINE WINDS. COLD FRONT TO MOVE TO THE EAST COAST LATE THIS EVENING...THEREFORE CONVECTION POSSIBLE IN THE PIEDMONT THROUGH THIS EVENING. AFTER MIDNIGHT...NW FLOW TO BANK MOISTURE UP AGAINST WESTERN SLOPES. LOW CLOUD DECK TO REMAIN ON THESE SLOPES THROUGH FRIDAY MORNING. ALSO AFTER MIDNIGHT...WINDS WILL INCREASE WITH 40 KT JET BEING ESTABLISHED ALONG THE BLUE RIDGE. VALLEY WINDS LIKELY TO REMAIN LIGHT UNTIL FRIDAY MORNING...THEREFORE WIND SHEAR CONCERNS POSSIBLE OVERNIGHT. PREV DISCUSSION... (ISSUED 414 AM EDT THU SEP 28 2006) SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... THUNDERSTORMS OVERNIGHT FLARED UP OVER THE MID WEST-OHIO VALLEY AND LOOKED TO MAKE AN EARLY PUSH INTO THE AREA. HOWEVER...SOUTHWEST UPPER LEVEL FLOW DIRECTED THE STORMS TO THE NORTHEAST AND SLOWED PRECIP EASTWARD MOVEMENT. WE SHOULD SEE THIS SLOW EASTERN MOVEMENT OF SHOWERS THROUGH THIS AFTERNOON AS MAIN SHORT WAVE STILL ON THE WESTERN SIDE OF AMPLIFYING UPPER LEVEL TROUGH. THIS MORNING A PREFRONTAL WAVE WILL HELP MOISTEN ATMOSPHERE WITH DEEPENING SOUTHWEST FLOW. DURING THE AFTERNOON THE LOW LEVEL JET WILL MOVE ACROSS THE MOUNTAINS AND TRANSFER TO THE EAST WITH THE LEE TROUGH. NOT TO MANY CLOUDS RUSHING OUT AHEAD OF THE FRONT WHICH WILL ALLOW FOR MORE HEATING IN THE EAST AND IMPROVE INSTABILITIES THIS AFTERNOON. AS THE MAIN WAVE PIVOTS AROUND THE BASE OF THE TROUGH THIS AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INTENSIFY EAST OF THE BLUE RIDGE AND INTO THE PIEDMONT OF VA/NC. THIS IS THE AREA WHERE SPC HAS A SLIGHT RISK FOR STRONG TO SEVERE WIND GUSTS THIS AFTERNOON. SHOWERS TO STALL IN THE PIEDMONT THIS EVENING AS PRECIP BECOMES PARALLEL TO FLOW. ONCE MAIN SHORT WAVE AND FRONT MOVE TO THE EAST COAST...PRECIP WILL THEN BE KICKED TO THE COAST. AFTER MIDNIGHT...NW FLOW WILL BRING A CHANCE FOR UPSLOPE SHOWERS TO WESTERN SLOPES INTO FRIDAY AFTERNOON. ALSO AFTER MIDNIGHT...WINDS WILL INCREASE AS PRESSURE RISES...COLD AIR ADVECTION AND LOW LEVEL JET ENTER THE AREA. WINDS WILL SUBSIDE FRIDAY AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION. WITH THE SLOW ARRIVAL OF PRECIP...WILL HAVE TEMPERATURES ABOVE MAV AND CLOSE TO NGM/MET TODAY. UPPER LEVEL TROUGH NOT EXPECTED TO CLEAR THE AREA UNTIL FRIDAY AFTERNOON. THIS WILL KEEP THURSDAY NIGHT TEMPERATURES WARMER THAN WHAT GUIDANCE IS SUGGESTING. COLD AIR ADVECTING IN WITH BREEZY CONDITION FRIDAY. THIS MIXING SHOULD HAVE TEMPERATURES AT OR BELOW GUIDANCE. LONG TERM /SATURDAY THROUGH WEDNESDAY/... NO CHANGES TO THE GRIDS BEYOND FRIDAY NIGHT. FROST POTENTIAL POSSIBLE SATURDAY MORNING WITH HIGH PRESSURE CENTERED OVER THE AREA. PREV DISCUSSION... (ISSUED 331 PM EDT WED SEP 27 2006) HIGH PRESSURE AND NOTABLY COLDER AIR MOVES INTO THE AREA FRIDAY NIGHT. MID 30S LOOK PROMISING IN THE GREENBRIER VALLEY SOUTH INTO NEW RIVER VALLEY. COULD SEE SOME EARLY SATURDAY MORNING FROST IN THE DEEPER SHELTERED VALLEYS. BEHIND THIS FIRST FRONT THE AREA WILL REMAIN IN A GENERAL LONG WAVE UPPER FLOW PATTERN THROUGH THE WEEKEND. A QUICK MOVING SHORTWAVE TROUGH IN THIS MAIN FLOW PATTERN WILL SWEEP THROUGH THE OHIO VALLEY ON SATURDAY AND THEN NORTH OF THE AREA ON SUNDAY. IT WILL BRING AN ASSOCIATED WEAKER FRONT THROUGH THE REGION ALSO ON MONDAY BRINGING SCATTERED SHOWERS BACK TO THE REGION. HEADING INTO EARLY NEXT WEE THE UPPER PATTERN SHIFTS SO THAT A RIDGE BEGINS TO START BUILDING TO OUR WEST...HELPING TO DRY THINGS OUT AGAIN WITH TEMPERATURES TRENDING TOWARDS NEAR NORMAL VALUES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 452 AM EDT THU SEP 28 2006 NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 452 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS WITH THUNDERSTORMS. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 452 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE LOCALIZED STRONG AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 119 PM EDT THU SEP 28 2006 NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-281900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG 119 PM EDT THU SEP 28 2006 ...STRONG GUSTY WINDS EARLY THIS AFTERNOON... AT 115 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM BECKLEY WEST VIRGINIA TO BRISTOL TENNESSEE. THESE STORMS WILL MOVE EAST INTO THE GREENBRIER VALLEY OF WEST VIRGINIA BETWEEN 200 PM AND 300 PM...AND INTO THE NEW RIVER VALLEY OF VIRGINIA...AND THE MOUNTAINS OF NORTHWEST NORTH CAROLINA BETWEEN 300 PM AND 400 PM. WITH THE PASSAGE OF THESE STORMS...EXPECT WIND GUSTS OF 30 TO 40 MPH...AND A HEAVY DOWNPOUR OF RAIN. PEA SIZE HAIL IS ALSO POSSIBLE
The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535116.